| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Antianxiety/Antidepressant Weight Gain

Q. Is there an anti-anxiety, anti-depressant available that doesn't cause weight gain or drowsiness? I find that when I gain weight on the anti-anxiety, anti-depressants, that I become very anxious. At that time, I stop using the medication until I get my weight back under control. If necessary, I use an ephedrine-based diet supplement to help me to get my weight back under control. Do you know of any diet supplements that work well without the ephedrine, or are all the good diet aids ephedrine-based?

A. Let's deal with what are really two very distinct questions. First, yes, there are anti-anxiety and antidepressant agents available that do not usually cause weight gain or drowsiness--though there are always exceptions from patient to patient. For example, bupropion [Wellbutrin] is an antidepressant that rarely causes weight gain or drowsiness; however, it is probably not as good at reducing anxiety as other antidepressants. That may depend on the cause and type of anxiety symptoms the person has, of course.

If you become anxious simply because you are gaining weight, bupropion might still be a reasonable choice for you, all other things being equal. (There are specific reasons why bupropion is not a good choice for some patients, such as those with a seizure history. These issues would need to be sorted out with your doctor). Another agent that usually doesn't promote much weight gain is nefazodone [Serzone]; however, this can be quite sedating for many people. Taking it before bed time may mitigate this problem. Nefazodone appears to have quite good anti-anxiety properties, as well.

For some patients, SSRI type medications (sertraline [Zoloft], fluoxetine [Prozac], and others) do not promote weight gain over the long-term, and also have good anti-anxiety properties. Now, as to your second question: I do not believe there is any such thing as a good diet pill. First of all, those that are based on ephedrine (or ephedra, ma-huang, etc.) can cause elevated blood pressure, rapid pulse, and even strokes, in some individuals. Moreover, they do not really promote long-term, stable weight loss. Instead, the user tends to follow a yo-yo pattern of rapid weight loss followed by a rebound period of weight gain. Ephedrine-based agents can also cause anxiety and mood swings. There are some weight loss agents, such as Orlistat [Xenical], that do not work via an ephedrine-like mechanism, and which may be safe for patients with obesity or severe weight gain due to antidepressant medication.

Another weight-loss agent for obese individuals--sibutramine--might also be worth discussing with your doctor, but this agent can interact with some antidepressants. Whenever possible, I advise dietary counseling and increased exercise for patients who gain weight on antidepressant medication. Reducing fats in the diet and adding 15 minutes a day of simple walking to your regimen (if medically appropriate) can help shed those extra pounds safely. As with most things in life, quick fixes usually do more harm than good.

November 2001

Disclaimer Back to Ask the Expert